My almost 10 year old Bishon died suddenly a few nights ago and I do not know what the cause was. He began limping one morning and the vet stated that he had a little arthritis (and he also was treated for lymes disease several years ago). The vet prescribed an antiinflammatory and antibiotic. He was on this for a few weeks and did not seem to be getting any better; however seemed healthy in every other way (appetite, normal bowel movements). One day he began throwing up blood and he died within a few hours. We are baffled and distraught over his passing. We do not know if it was the drugs - that he may have had an adverse reaction. yet he had been on it for a few weeks with no symptoms. We know that he did not ingest any poison as some people suggested may have been the cause. If it was a form of cancer, would his passing occur so suddenly? Any information is greatly appreciated. Thanks.
Unfortunately, the only way to tell what killed your dog would have been to have done a necropsy. About the only thing we can do at this point is hazard a guess at what it MIGHT have been. What kind of antiinflammatory and which antibiotic was he taking?
Did your vet mention why they prescribed an antibiotic? Doxycycline can stay in the system for months after stopping the medication. Vomiting can be a common side effect, but not vomiting blood generally. Plus, your dog probably has had Doxy before as this is the "go to" drug to treat Lymes disease, so an allergy is unlikely.
Drug interaction is unlikely as these two medications can be given together if necessary given there is no liver problems (counterindicated for Rimadyl) or kidney problems (counterindicated for Doxy).
As Ghilly stated, a necropsy is really the only way to find out for sure of the cause of death. That way organs can be examined and tissues tested to look for any abnormalities both chronic and acute.
So sorry for your loss. Its always tough losing a loved furry family member especially when it is sudden. Take Care.
Carprofen, the active ingredient in Rimadyl, is what is known as a NSAID (non-steroidal anti-inflammatory drug). It is the dog equivalent of ibuprofen, the active ingredient in the popular human NSAID Advil. As with any NSAID, certain individuals do not react well to these drugs and with Rimadyl, there were enough problems reported after its introduction that a few years ago the FDA made Pfizer, the company who makes it, re-label their product to include an advisory that this drug could cause death.
In certain dogs, the drug causes stumbling, weakness, loss of balance, seizures, vomiting (including vomiting of blood), tarry stools and full paralysis. In some individuals it can cause severe gastritis, ulcers, and in some breeds it can induce kidney and liver failure. I would contact Pfizer Animal Health, the company who makes Rimadyl, and let their technical services department know about what happened. From the statistics I was able to find, there have been over 6,000 adverse reactions that were serious enough to be reported from Rimadyl use in dogs. Pfizer is offering to pay medical expenses for some individuals who have been harmed by Rimadyl use, compensating them for diagnostics and treatment from the damage. Talk to your vet to see if he feels that the Rimadyl could be a cause in the death of your dog and, if so, then have your vet contact Pfizer animal health to discuss the incident with them. You could contact them yourself but ultimately they are going to want to speak with the treating vet anyway so it's better to save yourself a few steps and have the vet call them directly.
Hello & welcome....Please accept my condolences on your loss...I am so sorry this has happened to you and your girl!
After reading your original post, I wondered if your dog was prescribed Rimadyl.....There are thousands of reports of toxicity & death from this drug....As I recall, the enclosed pamphlet suggests a liver & kidney screening (Blood test) before using it...Did your Vet suggest that or has she had blood work done recently?
I do not feel that it was the Doxycycline......I assume your Vet made this choice thinking it was the return of Lymes, correct? If that was the case, did he order a Tick Disease test to check first?
One of my Bichon-mixes has had a neurological reaction to Rimadyl.....I don't allow it for any of them, now......There are newer class NSAIDs that are suppose to be safer.....Who knows?
I agree with Ghilly.....Talk to your Vet about all this.....It may be a wake up call for him, too....Thus, maybe it won't happen to any more of his patients.....
My heart goes out to you.......Take care & please come back here if you need........Karla
Here are the phone numbers you need to report a suspected adverse reaction to Rimadyl. Call Pfizer at 1-800-366-5288 and the FDA at: 1-888-332-8387 (or 1-888-FDA-VETS).
Since Rimadyl was introduced in 1997 there have been over 6,000 adverse reactions involving the drug. Of those 6,000+ events, over 2,000 of them have resulted in death. Rimadyl is not a drug to be given to any dog lightly. Labrador retrievers have an especially high ADR (adverse drug reaction) rate to it, but it can cause problems in any breed. PLEASE, everyone, if your vet prescribes Rimadyl for your dog, read as much as you can about it and discuss it to death with the vet before ever giving it to your pet. The risks must be weighed VERY carefully against the benefits before taking a chance on it.
Hi Cher211, This makes me sick to my stomach, too.....Please know that this is NOT your fault.....We entrust our Vet's to know more than we do, about medical care & prescription drugs.....After all, that's what we pay them to do!
My Conventional Vet prescribes Rimadyl ALL the time to patients....She doesn't hand out the inserts that I'm aware of......She probably doesn't check Liver & Kidney function or give any verbal warning, either....So, you are not alone!
My Holistic Vet won't touch the stuff! He doesn't carry it or ever prescribe it....So, there's the difference!
If possible, we would appreciate any updates on this scenario....I would like to know how it plays out with Pfizer & what your Vet had to say...Did he believe you?
Anything you add will help others learn from your experience (I'm sorry to say)!......Please come back if you can.....Until then, you are still in my prayers & I'm heartbroken for you.......Sincerely, Karla
Friday at 430 am i lost my 9 month old american bully, he began throwing up blood and had uncontrolled bowel movements and collapsed he died within ten minutes does anyone know what could have caused this...it was sudden.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.